In late April, the FDA announced that many over-the-counter painkillers and fever reducers will now require warning labels about the risks of liver damage and stomach bleeding associated with taking them.
Now, FDA advisers plan to meet in late June to review a new FDA report calling for even stronger language in label warnings, better consumer education, and dosage limits for prescription as well as over-the-counter acetaminophen (most of us know it as Tynenol).
According to the report, released yesterday, consumers don’t know that acetaminophen can cause severe liver damage, and so aren’t careful enough when they use it. In general, many people take more than the recommended dose of over-the-counter pain medication, mistakenly thinking that more of the drug will equal more pain relief but without dangerous side effects. Many people are also unaware that acetaminophen is numerous OTC products (not just Tylenol) including cold remedies and headache and fever medicines, making it fairly easy to accidentally exceed recommended dosages.
Despite more than five years of FDA-sponsored consumer education campaigns, "recent studies indicate that unintentional and intentional overdoses leading to severe hepatotoxicity continue to occur," the report said.
The report also calls for limiting the maximum adult daily dose to no more than 3,250 milligrams, but with a lower daily maximum for patients consuming three or more alcoholic drinks every day while using acetaminophen products. It also recommends limiting the tablet strength for immediate-release formulations to a maximum of 325 milligrams, and the single adult dose to a maximum of 650 milligrams. -Steven Reinberg, HealthDay
Warnings will have to appear on all over-the-counter products containing acetaminophen as well as on all non-steroidal anti-inflammatory drugs (NSAIDs) drugs such as aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve) and Excedrin—which all pose risks of stomach bleeding.